Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 11, 2013, 5:45 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2013, 5:45 PM MST (00:45 UTC)
- Expired
- Sep 11, 2013, 7:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
421 WGUS55 KFGZ 120045 FFWFGZ AZC005-120245- /O.NEW.KFGZ.FF.W.0049.130912T0045Z-130912T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 545 PM MST WED SEP 11 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... INCLUDING ANTELOPE CANYON NEAR PAGE... * UNTIL 745 PM MST * AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE CANYON NEAR SR 98 PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... ANTELOPE CREEK. RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN ANTELOPE IN ADDITION TO EARLIER RAINFALL TODAY. THIS WILL BRING FLASH FLOODING TO ANTELOPE CANYON FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 3694 11144 3691 11136 3679 11134 3682 11143 $$ DJO
1 follow-up statement
714 WGUS75 KFGZ 120253 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 753 PM MST WED SEP 11 2013 AZC005-120303- /O.EXP.KFGZ.FF.W.0049.000000T0000Z-130912T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 753 PM MST WED SEP 11 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL COCONINO COUNTY... THE FLASH FLOOD WARNING FOR ANTELOPE CANYON NEAR PAGE HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN HAS ENDED AND ANY FLOOD FLOWS THROUGH THE CANYON HAVE LIKELY RECEDED. LAT...LON 3694 11144 3691 11136 3679 11134 3682 11143 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:30 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 11, 2:30 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST WED SEP 11 2013 .SYNOPSIS...SHOWERS AND STORMS WILL DIMINISH DURING THE EVENING AS LOW PRESSURE SLOWLY MOVES NORTHWARD. OVER THE NEXT SEVERAL DAYS DRIER AIR WILL MOVE OVER THE STATE WITH JUST ENOUGH LINGERING MOISTURE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. BY SUNDAY AND EARLY NEXT WEEK...DRY WESTERLY FLOW LOOKS TO PUT AN END TO ALL SHOWER ACTIVITY EXCEPT ALONG THE ARIZONA/NEW MEXICO BORDER. && .DISCUSSION...A MID TO UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER SOUTHEAST NEVADA DURING THE AFTERNOON...SLOWLY HEADING NORTHWARD. THROUGH THE DAY DRIER AIR SLOWLY SPREAD ACROSS ARIZONA WITH MUCH LESS STORM AND SHOWER ACTIVITY THAN WAS OBSERVED DURING THE PREVIOUS FEW DAYS. FOR TONIGHT...LOOKS LIKE SHOWER ACTIVITY WILL MOSTLY COME TO AN END BY MIDNIGHT AS DRIER AIR CONTINUES TO SPREAD ACROSS NORTHERN ARIZONA. HOWEVER...ENOUGH MOISTURE WILL LINGER TO CONTINUE WITH A SLIGHT CHANCE OF A STRAY SHOWER. THURSDAY THROUGH SATURDAY...THE FORECAST MODELS CONTINUE TO MOVE THE LOW CIRCULATION FURTHER NORTH AND AWAY FROM ARIZONA. MODELS HAVE SLOWED THIS NORTHWARD PROGRESSION JUST A BIT WITH WEAK CYCLONIC FLOW SAGGING OVER THE AREA INTO SATURDAY. AS A RESULT...LINGERING LOW LEVEL MOISTURE AND DAYTIME HEATING WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE LATE MORNING THROUGH SUNSET TIME FRAME. SUNDAY INTO EARLY NEXT WEEK...MODELS SHOW A DRY WESTERLY FLOW DEVELOPING PUSHING ANY REMAINING MOISTURE EASTWARD TO THE NEW MEXICO LINE. THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS ALONG THE ARIZONA/NEW MEXICO BORDER. OTHERWISE...MOSTLY CLEAR SKIES AND NEAR NORMAL TEMPERATURES ARE ANTICIPATED. GOOD NEWS FOR THOSE AREAS THAT HAVE BEEN SOAKED OVER THE PAST FEW DAYS. && .AVIATION....FOR THE 00Z PACKAGE...SCATTERED SHRA/TSRA WILL CONTINUE ALONG AND WEST OF A PAGE-FLAGSTAFF-BLACK CANYON CITY LINE THROUGH SUNSET...DECREASING IN COVERAGE THEREAFTER. ISOLATED TO SCATTERED ACTIVITY POSSIBLE EAST OF THIS LINE. BRIEF MVFR CIG/VIS WILL BE ASSOCIATED WITH THE STORM ACTIVITY...OTHERWISE EXPECT PRIMARILY VFR CONDITIONS. THE MOST LIKELY TAF SITE TO SEE PERSISTENT MVFR CONDITIONS THIS AFTERNOON INTO THIS EVENING IS KGCN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.....MCCOLLUM AVIATION...MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 11, 4:23 AM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 423 AM MST WED SEP 11 2013 AZZ004>018-037>040-120700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 423 AM MST WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON FOR AREAS WEST OF A LINE FROM PAGE TO PAYSON WITH SCATTERED STORM COVERAGE ELSEWHERE. THE WEATHER HAZARDS ARE LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOOK FOR DECREASING MOISTURE AND PRECIPITATION COVERAGE ACROSS WESTERN ARIZONA STARTING THURSDAY WITH MOISTURE BEING PUSHED SLOWLY EASTWARD WITH TIME THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RB
In the hours before
Special weather statement, Sep 11, 5:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 515 PM MST WED SEP 11 2013 AZZ005-009-120045- COCONINO AZ- 515 PM MST WED SEP 11 2013 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 545 PM MST AT 513 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM 9 MILES SOUTH OF LE CHEE... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LE CHEE... BIG FIVE AND PAGE... ANTELOPE CANYON NEAR SR 98... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3697 11140 3676 11118 3658 11155 3672 11168 TIME...MOT...LOC 0015Z 234DEG 20KT 3673 11148 DB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Sep 11, 5:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Sep 11, 5:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 11, 6:02 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 28 min |
| Sep 11, 8:38 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 12, 2:58 PM MST | Special Weather Statement | FGZ | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.